11 Mar Emergency Room Visits for Insulin-Related Hypoglycemia
MedicalResearch.com: What are the main findings of the study?
Dr. Geller: Using CDC’s national medication safety monitoring system, we estimated that, each year, there were about 100,000 visits made to U.S. emergency departments (EDs) for insulin-related hypoglycemia and errors during 2007-2011, or about half a million ED visits over the 5-year study period. This is important because many of these ED visits for insulin-related hypoglycemia may be preventable.
We also found these ED visits were more common with increasing age: every year, 1 in 49 insulin-treated seniors (aged 65 years or older) visited the ED because of hypoglycemia while on insulin or because of a medication error related to insulin. Among the very elderly (aged 80 years or older), this number was 1 in 8 annually.
For cases where a medication error was involved, we found the number one contributing factor to the ED visit was a meal-related problem, such as a patient skipping a meal after taking a rapid-acting insulin or not adjusting their insulin doses when their food intake was reduced.
The second most common contributing factor to ED visits where medication errors were involved was mix-up between insulin products. Typically, this involved patients who intended to take a long-acting insulin (such as insulin glargine or insulin detemir), but instead took a rapid-acting insulin (such as insulin aspart or insulin lispro).
MedicalResearch.com: Were any of the findings unexpected?
Dr. Geller: Insulin is a complicated drug to manage; we expected that it would cause many ED visits for adverse events. But we did not appreciate the full severity of these insulin-related ED visits. For example, almost two-thirds of emergency department visits involved hypoglycemia with either loss of consciousness, confusion, or injury (e.g., falling after fainting) and almost one-third of patients had to be hospitalized. Another marker of the severity of these cases was that over 50% involved very low blood glucose (50 mg/dL or lower).
MedicalResearch.com: What should clinicians and patients take away from your report?
Dr. Geller: It is important that patients on insulin and other diabetes medicines continue their medications. What our findings point to is an opportunity to improve how these patients can safely use their insulin. For example, we know that planning meals around dosing of certain types of insulin (e.g., rapid-acting insulin products) is one of the most important things that patients can do to prevent hypoglycemia. . Additionally, many patients take not just one type of insulin, but two or even three. For such patients, it is important that they pay close attention to which insulin products they are administering so as to prevent confusion or mix-up’s among products. It is also important for patients to recognize the signs and symptoms of hypoglycemia, educate their families and caregivers on recognizing hypoglycemia, and be ready to promptly treat hypoglycemia (with glucose tablets or orange juice, for example).
Clinicians are well acquainted with the risks of insulin for individual patients, but may not fully appreciate the public health burden of ED visits and hospitalizations from insulin-related hypoglycemia and errors. Until very recently, clinical guidelines emphasized the long-term benefits of blood glucose control through tight blood glucose control. This study supports more recent clinical guidance for the need to balance the short-term risks of tight blood glucose control with the potential long-term benefits. This includes taking into account an individual’s risk for hypoglycemia based on such factors as age, other chronic conditions, and their ability to safely manage insulin.
MedicalResearch.com: What recommendations do you have for future research as a result of this study?
Dr. Geller: We recommend ongoing national public health surveillance to continue to follow trends in ED visits and hospitalizations for insulin-related hypoglycemia and errors, and to measure the impact of changing diabetes treatment guidelines and hypoglycemia prevention efforts. Future research could focus on additional specific risk factors that contribute to serious insulin-related hypoglycemia, such as types of insulin products involved, levels of glycemic control, and patient’s comorbidities. Moving forward, it will be important to identify best practices for preventing these types of events, including emphasizing importance of meal-planning and avoiding product mix-up’s in diabetes self-management education, as well as improving packaging of the various insulin products (pens, vials) so that they are more easily distinguished.